Alert archive / Missouri / Flash Flood Warnings in 2001

Flash Flood Warning 79, NWS Springfield, MO

August 29, 2001St. Clair County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 29, 2001, 7:14 PM CDT for St. Clair County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 29, 2001, 7:14 PM CDT (00:14 UTC)
Expired
Aug 29, 2001, 11:00 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County St. Clair County, MO

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-118 m²/s²
0-3 km storm-relative helicity
-135 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 300015
FFWSGF
MOC185-300400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT WED AUG 29 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 1100 PM CDT

* AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER CENTRAL AND            
  NORTHEASTERN ST. CLAIR COUNTY INCLUDING THE OSCEOLA AND LOWRY CITY 
  AREAS. STORMS ARE MOVING TO THE NORTH AT 15 MPH. RADAR INDICATES   
  THAT WIDESPREAD 1 TO 3 INCHES RAINFALL TOTALS HAVE OCCURRED        
  OVER THE WARNING AREA SINCE 530 PM. 

* AN ADDTIONAL INCH OF RAIN WILL BE POSSIBLE OVER NORTHERN SECTIONS  
  OF ST. CLAIR COUNTY THROUGH 830 PM. THIS WILL LEAD TO RUNOFF AND   
  THE FLOODING OF CREEKS AND LOW WATER CROSSINGS...ESPECIALLY IN     
  THE OSCEOLA AREA. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS 
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. 

LAT...LON 3792 9399 3791 9358 3820 9357 3819 9407

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 2:35 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 29, 2:35 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT WED AUG 29 2001

PRECIPITATION CHANCES WILL AGAIN BE THE PRIMARY FORECAST CONCERN
TODAY.

A STALLED FRONTAL BOUNDARY STRETCHED ACROSS SOUTHEAST AND CENTRAL
MISSOURI THIS AFTERNOON.  MOISTURE POOLING ALONG AND SOUTH OF THIS
BOUNDARY...AND CAPES AROUND 3500 J/KG WERE SUPPORTING RAPID
CONVECTIVE DEVELOPMENT THIS AFTERNOON.

A SHORTWAVE NOW OVER MANITOBA WILL BE THE MAJOR FEATURE OVER THE
NEXT FEW DAYS AS IS IT AIDS THE DEVELOPMENT OF A LONGWAVE TROUGH
OVER EASTERN CANADA.  THIS WILL BRING A COLD FRONT THROUGH THE AREA
FRIDAY AND COOLER TEMPERATURES OVER THE WEEKEND.  MODELS IN GENERAL
AGREEMENT WITH TIMING OF THIS FRONT.

FOR TONIGHT...WILL CARRY CHANCE OF THUNDERSTORMS THROUGH THE EVENING
WITH ONGOING CONVECTION.  LIGHT WIND FIELD AT ALL LEVELS WILL RESULT
IN SLOW MOVING AND POTENTIALLY FLOOD PRODUCING STORMS.  SOME HAIL
ALSO POSSIBLE IN STRONGER PULSE TYPE STORMS.

ON THURSDAY...SHEAR AXIS THAT HAS BEEN PARKED OVER THE SOUTHERN
PLAINS WILL SHIFT INTO THE LOWER MISSISSIPPI RIVER VALLEY.  ALTHOUGH
FOCUS OF CONVECTION WILL BE FARTHER SOUTH...SUFFICIENT INSTABILITY
AND NO CAP WILL RESULT IN DIURNALLY DRIVEN CONVECTION.  A COLD FRONT
DROPPING SOUTH OUT OF THE NORTHERN PLAINS WILL MAKE IT INTO NORTHERN
MISSOURI THURSDAY NIGHT.  THIS WILL CONTINUE THE RAIN THREAT THROUGH
THE NIGHT.

THE FRONT WILL SLIDE INTO THE OZARKS ON FRIDAY KEEPING THE CHANCE OF
PRECIPITATION GOING.

IN THE EXTENDED...MODELS CONSISTENT IN PUSHING THE FRONT OUT OF THE
AREA BY EARLY SATURDAY SO WILL GO FOR A DRY DAY.  THE AVN PROGS A
SHORTWAVE TO CROSS THE AREA ON SUNDAY.  CONSIDERABLE MID-HIGH LEVEL
MOISTURE ASSOCIATED WITH THIS SYSTEM BUT DO NOT EXPECT PRECIPITATION
AS HIGH PRESSURE AND A DRIER AIRMASS WILL SPREADING OVER THE AREA AT
THE SURFACE.

THANKS FOR THE COORDINATION EAX.

PRELIMINARY NUMBERS FOR FORECAST COORDINATION ONLY...
FCSTID = 11
SGF   67  85  65  84 /  30  30  40  40
JLN   68  87  66  85 /  30  30  40  40
UNO   66  85  65  84 /  30  30  40  40
VIH   67  85  65  84 /  30  30  40  40

.SGF...
MO...NONE.
KS...NONE.

FOSTER

In the hours before

Local storm report, Aug 29, 4:47 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 PM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0444 PM    12 NW CAMDENTON           MO   .75 INCH HAIL
08/29/01   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 29, 5:02 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
502 PM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0454 PM    BRUMLEY                   MO   1 INCH HAIL
08/29/01   MILLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0454 PM    TUSCUMBIA                 MO   1.75 INCH HAIL
08/29/01   MILLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 29, 5:28 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 PM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    2 S STOVER                MO   .75 INCH HAIL
08/29/01   MORGAN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 29, 5:32 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    TUSCUMBIA                 MO   2 INCH HAIL
08/29/01   MILLER                         REPORTED BY PUBLIC.
Local storm report, Aug 29, 5:37 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    CAMDENTON                 MO   WIND DAMAGE
08/29/01   CAMDEN                         NUMEROUS TREES AND
                                          LIMBS DOWN COUNTY WIDE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 29, 6:20 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT WED AUG 29 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0442 PM    SARCOXIE                  MO   WIND DAMAGE
08/29/01   JASPER                         POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0442 PM    JASPER                    MO   WIND DAMAGE
08/29/01   JASPER                         POWER POLE SNAPED BY
                                          WIND. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0501 PM    WEBB CITY                 MO   WIND DAMAGE
08/29/01   JASPER                         TREE BLOWN DOWN ON
                                          HOUSE. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0516 PM    CARL JCT                  MO   WIND DAMAGE
08/29/01   JASPER                         POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0555 PM    HEPLER                    KS   60 MPH TSTM GUST
08/29/01   CRAWFORD                       REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:12 PM CDTFlash Flood WarningSGFLaclede, Texas4 hr
Aug 29, 7:29 PM CDTSevere Thunderstorm WarningSGFCamden46 min
Aug 30, 4:28 PM CDTSevere Thunderstorm WarningSGFWright32 min

Nearby

Flash Flood Warnings in Missouri, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.